Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 6, NWS Columbia, SC

July 29, 2023Columbia County, Richmond County, Georgia

NWS Columbia, SC issued this flash flood warning at Jul 29, 2023, 7:40 AM EDT for Columbia County, Richmond County, Georgia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2023, 7:40 AM EDT (11:40 UTC)
Expired
Jul 29, 2023, 10:45 AM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 8:40 AM EDTFLASH FLOOD1 Se Augusta, GAAugusta/Richmond dispatch reported Laney Walker Blvd Ext at E Boundary St closed due to flooding. Road closures also reported along the southend of E Boundary St and Sibley St.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

129 
WGUS52 KCAE 291140
FFWCAE
GAC073-245-291445-
/O.NEW.KCAE.FF.W.0006.230729T1140Z-230729T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
740 AM EDT Sat Jul 29 2023

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  East Central Columbia County in east central Georgia...
  Northeastern Richmond County in east central Georgia...

* Until 1045 AM EDT.

* At 740 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  North Augusta, Evans, Martinez, Augusta, Daniel Field, Augusta 
  Mall, Summerville, Glendale, Midtown, Augusta National Golf Club, 
  Village Plaza Shopping Center, South Augusta, Forest Hills, 
  Minnick Park, Hillcrest Memorial Park, Glenn Hills, Pendleton King 
  Park, Westwick, Kendan Park and Westover Memorial Park.

This includes the following highways...
	Interstate 20 in Georgia between mile markers 193 and 200.
	Interstate 520 in Georgia between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3350 8216 3354 8208 3353 8202 3348 8199
      3347 8194 3343 8193 3339 8196 3337 8201
      3338 8209 3343 8213

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
343 
WGUS72 KCAE 291309
FFSCAE

Flash Flood Statement
National Weather Service Columbia SC
909 AM EDT Sat Jul 29 2023

GAC073-245-291445-
/O.CON.KCAE.FF.W.0006.000000T0000Z-230729T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbia GA-Richmond GA-
909 AM EDT Sat Jul 29 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT THIS 
MORNING FOR EAST CENTRAL COLUMBIA AND NORTHEASTERN RICHMOND 
COUNTIES...

At 909 AM EDT, Doppler radar indicated showers and thunderstorms 
producing heavy rain across the warned area. Between 2 and 4 inches 
of rain have fallen so far this morning. Additional rainfall amounts 
of 0.5 to 1.5 inches are possible in the warned area. Flash flooding 
is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by heavy showers and
         thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  North Augusta, Evans, Martinez, Augusta, Daniel Field, Augusta 
  Mall, Summerville, Glendale, Midtown, Augusta National Golf Club, 
  Village Plaza Shopping Center, South Augusta, Forest Hills, 
  Minnick Park, Hillcrest Memorial Park, Glenn Hills, Pendleton King 
  Park, Westwick, Kendan Park and Westover Memorial Park.

This includes the following highways...
	Interstate 20 in Georgia between mile markers 193 and 201.
	Interstate 520 in Georgia between mile markers 1 and 14.

Flooding and roadway closures have been reported in and around the 
Augusta, GA metro area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3350 8216 3354 8208 3353 8202 3348 8199
      3347 8194 3343 8193 3339 8196 3337 8201
      3338 8209 3343 8213

FLASH FLOOD...RADAR INDICATED

$$
230 
WGUS72 KCAE 291439
FFSCAE

Flash Flood Statement
National Weather Service Columbia SC
1039 AM EDT Sat Jul 29 2023

GAC073-245-291449-
/O.EXP.KCAE.FF.W.0006.000000T0000Z-230729T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbia GA-Richmond GA-
1039 AM EDT Sat Jul 29 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM EDT THIS MORNING FOR 
EAST CENTRAL COLUMBIA AND NORTHEASTERN RICHMOND COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3350 8216 3354 8208 3353 8202 3348 8199
      3347 8194 3343 8193 3339 8196 3337 8201
      3338 8209 3343 8213

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 5:36 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 29, 5:36 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
536 AM EDT Sat Jul 29 2023

.SYNOPSIS...
Showers likely with isolated thunderstorms today, mainly in
eastern SC. Very warm temperatures are expected Sunday ahead of
a weak cold front that will stall near the coast by Monday
morning. Isolated to scattered showers are expected mainly
during the afternoon/evening through the week, with near to
slightly below normal temperatures expected.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak surface low pressure will slowly lift north through the day.
Deep moisture will flow into the region with PWAT values approaching
2.5 inches across portions of SC. Eastern portions of the forecast
area may see rain for much of the day with moisture advection
maximized around mid-day and early afternoon. Numerous showers
are expected across the southern and eastern Midlands with
scattered showers elsewhere. Overcast skies should keep
temperatures below normal and limit conditional instability.
Highs will be in the mid to upper 80s. We still should see some
isolated thunderstorms but showers are more likely. As the
inverted trough lifts northward along the coast the deepest
moisture shifts away from the FA later in the afternoon and
evening. This should lead to diminishing shower activity during
the evening and overnight with only a few lingering showers
after midnight.

The unknown in the evening/overnight period will be convection
to the north, triggered along a cold front in the Mid Atlantic
region. Thunderstorms should sink southward through NC in the
late afternoon. There is some indications in the CAMs that the
convection may push into the forecast area in the evening but
the majority of HREF ensemble members show the storms dying out
near the northern FA. This seems reasonable given the limited
instability available in central SC. For now we'll keep a chance
of thunderstorms in the forecast for the northern FA this
evening but we'll need to monitor the convection to the north as
it unfolds today.

A saturated airmass and a tall, skinny CAPE profile indicates a
limited threat of severe weather and instead points to a threat
of localized flash flooding in slow moving cells. Overnight
lows will be near normal.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Sunday and Sunday night: Weak upper disturbance over the
forecast area will shift to the east on Sunday as an upper
trough digs into the Ohio Valley as northwesterly flow increases
across the region. Hi-res guidance is mixed in the extent of
convective coverage on Sunday with the HRRR keeping the forecast
area generally rain free but FV3 and NSSL WRF showing some
convection during diurnal peak heating developing to our
northwest and moving into the region with the northwesterly
flow. Will continue to carry chance pops focused in the northern
and eastern half of the forecast area closer to the deeper
moisture and shortwave energy.

Temperatures should rebound to above normal with highs in the
mid to upper 90s as 850mb temps rise to around +22C to +23C
aided by some developing northwesterly flow. The northwesterly
flow should help dewpoints to mix out a bit better, but they
will remain high enough combined with the very warm temperatures
to result in some heat indices in the 105-109 range, especially
across the eastern Midlands. Temperatures Sunday night will
fall into the lower to mid 70s as a weak surface front pushes
through the area to the coast.

Monday and Monday night: A drier air mass descends on the
region Monday as the forecast area remains on the southwestern
periphery of the upper trough over New England into the Mid-
Atlantic with PWATs falling below 1.5 inches. Despite the drier
air, northwesterly flow may bring some weak shortwave energy
into the region with enough instability to support isolated to
scattered convection favoring the eastern Midlands closer to the
deeper moisture and stalled frontal boundary. Temperatures will
be slightly cooler than Sunday but still warm in the lower to
mid 90s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Reasonable agreement among the global ensembles favoring a
strong upper ridge over the middle of the country with upper
troughing over New England and the Mid-Atlantic through mid
week. The forecast area will remain on the southwesterly fringe
of the upper trough with persistent northwesterly 500mb flow.
Ensembles show below normal mean PWATs through Wednesday which
will limit convective potential then PWATs increase again to end
the week as the 500mb flow becomes more westerly as the upper
trough lifts away from New England and Mid-Atlantic. Pops favor
the eastern Midlands and CSRA Tue/Wed and remain low, then pops
increase a bit by the end of the week with increased moisture.
Temperatures during the period should be near normal.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Surface low pressure will lift north today pulling deep
moisture into the area. This should lead to MVFR/IFR ceilings
this morning and potentially reduced vsbys at fog prone AGS and
OGB.

Expect an uptick in shower activity by mid morning as the
deeper moisture approaches OGB, and the Augusta sites.
Temporary restrictions from showers will be probable for much
of the day at AGS, DNL and OGB with lower confidence at the
Columbia terminals. Shower activity will begin to diminish
during the late afternoon and evening as the surface low shifts
away from the area. We can't rule out showers during the evening
and overnight period but lower coverage limits confidence.
Abundant low level moisture Saturday night will likely lead to a
period of fog/stratus near the end of the 24 hr TAF period.

EXTENDED AVIATION OUTLOOK...Scattered showers and thunderstorms
Sunday afternoon. Chance of stratus and fog Monday morning but
drier air will limit restriction chances through the end of the
extended.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 29, 4:11 AM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
411 AM EDT Sat Jul 29 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-300815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
411 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:36 AM EDTAreal Flood AdvisoryCAEColumbia, Richmond84 min
Jul 29, 7:22 AM EDTAreal Flood AdvisoryCAEBurke3 hr
Jul 29, 8:39 AM EDTAreal Flood AdvisoryCAEBurke111 min

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.